Follow
Share

My mom was prescribed Lexapro from the psychiatrist who saw her in the NH to help w/her depression & anxiety.
Last night was her 1st time taking it.
Within a half hour she did seem to have some kind of reaction because she blurted out gibberish a few times in succession which scared me.
She sat up (from laying down) & did it.
I was sitting across from her but I didn’t say anything to her about it.
I’m wondering if that could be related to the Lexapro?

Thank you Lindylu.xo
My biggest “therapy” has to be coming on here & reading all the great posts & advice everyone’ giving me.
You all have no idea how it’s helped me.
Happy Memorial Day to everyone .
Helpful Answer (3)
Reply to Hangingon61
Report

Hi Hangingon,

I can't see the NH allowing your mom to be discharged at this point, and it doesn't sound like she's capable of arranging things on her own. (Though I guess when people are stubborn and difficult enough, they have a way of bending people...)

I wouldn't worry about the house being "decluttered." If your mom were to go home, it would probably be a lot easier for caregivers (and for her) to get around with minimal possessions. Second, she will have bigger issues to contend with than how her place is decorated. If it gives her something to be mad at, maybe it will be a distraction for her. You could always tell her you had things "moved around" to make space for her when she came home.

You do not sound heartless. My heart aches for your mom and you have done a lot to accept her efforts to do things her way. But she and those doctors who'd seen her previously (via ER visits) excluded you from having a say in her care. It sounds like on the rare occasion you succeeded in pushing her (e.g. to allow the visiting nurses to come) it was a good thing for both of you. So try not to beat yourself up; your concerns are reasonable.

About the phone calls, maybe you can post a note on the message board in her room saying you work late hours, could they please not call between certain hours unless it is a true emergency?

At this point, the best you can do is probably to figure out what you do have control over and focus on that. Regarding your mom, keeping in contact with her care team, advocating for her comfort, and visiting her are probably the most important things. For yourself, making sure you are getting enough restful/quality sleep each day is important, as is making sure you are keeping your stress level in check. I hope you can find time to get fresh air, go for a walk, try a new recipe, or just do something good for your blood pressure. Even trying to do one caring or healthy thing for yourself each day is probably a good start.

I hope your weekend is good.
Helpful Answer (3)
Reply to lindylu
Report

Well my mother decided she didn’t want to take the Lexipro anymore because she said “I don’t feel right & want to cleanse my body”..
She only gave it a few days & refuses to take any other “drug” for her anxiety so she’s back to calling me multiple times a day, she tells the nurse she needs to “call my daughter” so they dial the number for her & she calls me.
I don’t pick up & she leaves messages.
Before she hangs up I can hear the nurses asking her “did she pick up?”.
“Did you talk to her?”.
And she’ll say “no, she had the machine on, so I left a message”.
Then the nurse says “ok, will let you know when she calls back”.
That’s one of the reasons why my mother also hates being there in the skilled nursing section because unlike the rehab room she was in, there were phones in their rooms.
In the nursing home section, they don’t have phones.
I’m sure it’s because they know the person would be making calls day & night like how my mother does so that’s why they don’t put them in there.
My mom STILL has no idea that eventually her house is going to be sold & she did mention to me a few days ago when I was there to see her that she should “take some of the reverse mortgage money & hire the nurses so I can be at home”, so I don’t die in this place”..
I told her that 24 hour nursing would cost her, close to $600 a day.
Here in Chicago, that’s the going rate ($22-$25 an hour).
She only has about $40,000 left to draw from on the RM, so that wouldn’t last more then a few months, then where would she go??
Back to the nursing home?
She doesn’t want to accept that she’s going to have to stay there & that’s it.
I would prefer that she passes away before the day comes when she finds out the house is being sold & after that happens, there won’t be any house left to go home to.
I can imagine how she’s going to feel.
I just hope that if she does find out the house is going to be sold, that she doesn’t demand they discharge her to go back home, regardless of what the doctor says & legally they let her go home then she’s there all by herself w/no help and then what will she do??
I’ve already sold some of the furnishings.
I’ve left her bed, dresser etc in her room but the dining room table, a lot of other house stuff is sold..
I won’t even go back to the house w/her when/if they let her go back, the paramedics will have to put her in her bed.
Then she’ll be crying saying “whose coming to take care of me??”.
I’m not going to get involved w/coordinating ANYTHING at that point.
I know I must sound like a heartless %#itch but that would be too much for me to handle, but knowing how difficult my mother can be, I think it’s a possibility, although a small one that she would do that.
Helpful Answer (0)
Reply to Hangingon61
Report

Brain metastases was what I was thinking, Hanging. I'm sorry.
Helpful Answer (1)
Reply to BarbBrooklyn
Report

The nurse said it could be something related to possible brain metastasis (from breast cancer)
or the dementia.
Helpful Answer (0)
Reply to Hangingon61
Report

Did you talk with the nursing staff about what happened?
Helpful Answer (0)
Reply to BarbBrooklyn
Report

BarbBrooklyn yes my mom is in the NH.
Helpful Answer (1)
Reply to Hangingon61
Report

Hanging, is your mom still in the NH?

Any change in mental status ( and speaking in gibberish, if she hasn't done it before, is a change) should be brought to the attention of the nursing staff (not to an aide, to a nurse). It should also be reported by you to the doctor.
Helpful Answer (1)
Reply to BarbBrooklyn
Report

Hanging, is your mom still in the NH?
Helpful Answer (0)
Reply to BarbBrooklyn
Report

Sendhelp yes I believe it is the smallest dose he prescribed because my mom has a history of reactions from various Meds.
Helpful Answer (1)
Reply to Hangingon61
Report

I don't know what you consider "older people" to be. I'm 73 and have been on Lexapro 7 or 8 years. It has been very effective. I am now taking Bupropion along with it. They work in complementary ways.

Side effects vary from individual to individual. I don't think what you describe is a common side effect, but that doesn't mean it couldn't be in this particular case.

I would tell the doctor about this reaction, but I would continue with the med unless/until the doctor tells you to discontinue it. If it works for your mom (it doesn't work for everyone) the benefits will be well worth some unpleasantness during the initial adjustment period.

Depression and anxiety can be very debilitating. Treating that can make a huge difference in quality of life. If Lexapro needs to be discontinued, I hope the doctor will provide a prescription for an alternate antidepressant.
Helpful Answer (3)
Reply to jeannegibbs
Report

Hi, my Mom was stuck in a horrid well of depression, grief and anxiety for 8 months. Lexipro 10 mg was a life saver! She was sitting in her filthy apartment, no baths, no food, couldn't function at all.

Now it's been three weeks and two days since starting the meds and the change is amazing!

Give it time, but do advise doc of her out burst. Hopefully she'll come along and get better. Good luck to you both.
Helpful Answer (6)
Reply to Pepsee
Report

I would contact the psychiatrist and advise them of this reaction. It was her first dose and it takes a while to adjust to antidepressant/anxiety meds but I would call.
Helpful Answer (2)
Reply to peace416
Report

Did the doctor start her on the smallest dose possible?
Helpful Answer (2)
Reply to Sendhelp
Report

Dear Hangingon61,

Good of you to look out for your mom. It is possible your mom is suffering from the side effects of Lexapro. I would review the dosage and side effects with her doctor. They might suggest she try taking it for longer and see how it goes. But keep an eye on her. I strongly believe that medications can affect seniors aversely.
Helpful Answer (2)
Reply to cdnreader
Report